Share Facebook
Crohn's Disease Forum » General IBD Discussion » Help with Constipation


11-13-2013, 07:56 PM   #1
Nancylhm
 
Join Date: Nov 2013
Location: New Hyde Park, New York
Help with Constipation

I had the problem of diarreha for almost a month and now I am having the reverse problem. Does anyone have any suggestions as to how to get things moving again, but normal not diarreha?
11-13-2013, 09:15 PM   #2
BowelMeOver
Senior Member
 
BowelMeOver's Avatar
 
Join Date: Jul 2013
Location: Louisiana
Hi Nancy. So sorry to hear that you're having difficulties, but it's hard for anyone to offer advice without further information. Are you recently diagnosed and starting on new medications? Are you under a doctors care, and they prescribed something to stop your diarrhea, which led to the constipation? Do you have a colon or a stoma?

There are lots of ways to help move stool along, but it would be hard to determine what would be safe for you to try without knowing your current health issues.

Try doing a search for constipation, and perhaps you'll find situations similar to yours, and some helpful advise.
I wish you the best!
__________________
Husband diagnosed with Pancolitis 3/2013
Medicines used in the battle: Asacol Prednisone Imuran Humira
Proctocolectomy/Ileal Pouch-Anal Anastomosis 9-6-2013
Contrast enema + flex scope 11-18-2013 = approved for reversal!
Reversal scheduled for December 19th. Egads!

Sometimes hope is the best medicine. Don't give up!
11-13-2013, 09:37 PM   #3
Nancylhm
 
Join Date: Nov 2013
Location: New Hyde Park, New York
I have been diagnosed with IBD and had a flare up with diarreha and finally the doctor suggested I increase my Lomotil and change the steroid from Entocort to Uceris. I did these changes but now I am constipated and would like to get some relief. I just don't want to go back to the diarreha stage.
11-13-2013, 09:57 PM   #4
BowelMeOver
Senior Member
 
BowelMeOver's Avatar
 
Join Date: Jul 2013
Location: Louisiana
What was the initial dosage of Lomotil, and how much did you increase it by? Are you taking the additional dosage at the same time as your initial dosage?
I would suggest trying to space out the times that you are taking the lomotil and see if that helps.

We were given a prescription for 8 lomotils a day after having surgery for an illeostomy, but quickly found that that was way too much and decreased it down to 3 total, morning, dinner time and bedtime. Then my husband changed to the night shift at work, but we kept the same schedule of medicine and found the pills he was taking at dinner time and at bedtime were too close together and making his output too thick during work hours, so we adjusted to morning, lunchtime, and then bedtime/worktime and this is working fine now.

I hope you get this sorted soon, Nancy. I'm rooting for you!
11-13-2013, 10:09 PM   #5
Nancylhm
 
Join Date: Nov 2013
Location: New Hyde Park, New York
Thanks I increased the Lomotil to 2 additional at bedtime for a total of 8 for the day. I will try cutting back and hopefully will get some relief.
Thanks
11-14-2013, 02:25 AM   #6
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I would definitely cut back on lomotil if you are constipated. If you think Uceris may be the cause, speak to your doctor about reducing it or finding a safe way to have regularity. An enema may or may not be safe so it's best to speak to one who knows your medical history.
11-14-2013, 01:41 PM   #7
Essieluv
Senior Member
 
Essieluv's Avatar
It wouldn't hurt to try decreasing the lomotil. It might also help you to keep a stool diary; gross, I know, but it can really help with finding out your BM pattern and what changes it. Also, if you do end up needed to contact your doc, it helps to be able to show them exactly what's going on daily.

Here is a link to a pretty good stool diary. http://www.bowelcontrol.nih.gov/Stool_Diary_508.pdf
__________________
Meds that failed me: Remicade, Humira, Cimzia, Entocort.

Waiting for a cure!
11-15-2013, 11:17 AM   #8
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
Definitely decrease the Lomotil. Maybe try some loperamide (Immodium) instead? I find it less strong than Lomotil (and again, you can adjust the dose depending on at what point you get diarrhoea again). Also check what other medications you are taking. Before I had an ileostomy, for years I had diarrhoea and took lots of Lomotil and loperamide, and also codeine (which also slow down digestion). When I started on Amitriptyline, for reasons which had nothing to do with my digestive tract, it came with severe constipation as a side effect, so I didn't need the anti-diarrhoea meds any more.

If reducing the Lomotil is not enough, there are many types of laxatives you can look into, though some will be very strong and some may be contraindicated in people with Crohn's, so check thoroughly what you're taking before you try any. Stool softeners are often milder than stimulant laxatives, and safer for long term use. They add water to the stool which makes it easier to pass, but do not normally actually trigger you to have a bowel movement like other types of laxatives do.
Reply

Crohn's Disease Forum » General IBD Discussion » Help with Constipation
Thread Tools


All times are GMT -5. The time now is 03:45 PM.
Copyright 2006-2017 Crohnsforum.com